Serious Adverse Effects: Acquired Long QT Syndrome

Learn about what Acquired Long QT Syndrome is, how it presents, what can induce it, and what mental health medications are associated with it.

 

How much attention have you drawn to the advice at the top of the Section of Antipsychotics in the BNF? On this page, have a look at point 4 of the Royal College of Psychiatrists’ advice. Chances are you’ve heard of Neuroleptic Malignant Syndrome, but may not be as familiar with Acquired Long QT Syndrome.

This guide from the SADS association has nearly everything you’ll need to know. From reading this, try to answer the following questions:

  • How does an ECG of a person with Long QT differ from someone who doesn’t?
  • What are the symptoms of Long QT Syndrome?
  • What is the life-threatening heart rhythm that can occur with people with an elongated QT interval? (Clue: it’s a french word, and more details can be found about it here)
  • Although there is a considerable genetic component to the disorder, what are the environmental risk factors for Long QT and its associated arrhythmias?

If you prefer a more audiovisual approach to learning or would like to have some more detail about the underlying biology, there are two videos that may help. Both are less than 10 minutes long. The more accessible of the two is the Khan Academy video. To help understand how QT prolongation can lead to more dangerous heart rhythms, it may help to set some context around healthy cardiac conduction. This very short video from Medline Plus is worth watching before you view either of the Long QT videos below:

As these videos offer additional information, it will help to see if you can answer these extra questions afterwards:

  • What do the QRS complex and T wave represent?
  • What is meant by the QTc interval?
  • Why does a prolonged QTc interval lead to other life-threatening heart rhythms?

 

Associated Mental Health Medications

There are a number of psychiatric drugs that have been linked to the development of Long QT in individuals who wouldn’t have experienced it otherwise. The table below is a full summary of these, correct at the time of this post being published:

 

Medicines Family Link
Chlorpromazine; Droperidol; Haloperidol; Levomepromazine; Pimozide; Sulpiride Typical / 1st Gen Antipsychotics Known risk
Perphenazine; Promethazine; Flupentixol Typical / 1st Gen Antipsychotics Suspected risk
Aripiprazole; Asenapine; Clozapine; Paliperidone; Risperidone Atypical / 2nd Gen Antipsychotics Suspected risk
Citalopram; Escitalopram SSRI Antidepressants Known Risk
 Venlafaxine SNRI Antidepressants Suspected risk
 Mirtazepine Atypical Antidepressants Suspected risk
 Clomipramine; Imipramine; Nortriptyline; Trimipramine  Tricyclic Antidepressants  Suspected risk

 

The list of linked medicines is updated quite frequently. If you want to stay up-to-date on relevant medicines go to CredibleMeds.org. You need to register to access the site, but this is free and only takes a couple of minutes.

Bearing this all in mind, how will what you have learnt here affect your practice? For example, what nursing interventions will you put in place if a service user under your care (who is on one of the medications above) suddenly and spontaneously loses consciousness?

 

Further Academic Reading

For qualified NHS staff, see the Resources page for how to access these articles.

  • Fanoe, S. et al. 2014, “Risk of arrhythmia induced by psychotropic medications: a proposal for clinical management”, EUROPEAN HEART JOURNAL, vol. 35, no. 20, pp. 1306-1315B. (in particular, Tables 1 & 2, and Section on Polypharmacy).
  • Bui, Q.M., Simpson, S. & Nordstrom, K. 2015, “Psychiatric and medical management of marijuana intoxication in the emergency department”, The western journal of emergency medicine, vol. 16, no. 3, pp. 414-417. (a case study involving a service user with cannabis-induced psychosis and a prolonged QTc interval).

Picture credits:
QRS complex diagram (2007) by SKvalen. From Wikimedia Commons.

Posted by Ben Murphy

Ben is a registered mental health nurse and a lecturer in Biosciences at City, University of London. Amongst other things, he teaches anatomy, physiology, pathophysiology and therapeutics to pre-reg. and post-reg. nurses.

  1. Latoya Brown-Sodeyi April 27, 2017 at 10:52 pm

    Very useful information but it would be nice if nurse were taught how to read an ECG report. I had a crash course an placement but it never stuck. Knowing how to read reports instead of relying on doctors would be beneficial – or at least (what to look out for).

    Reply

  2. Thanks for your comment Latoya. I understand your frustration on this. In fact, you’ve just given me a great idea for a new post!

    Reply

  3. It is really a serious topic and we should pay attention to it. Thank you for writing this. Keep it up.

    Reply

  4. It is really a very nice article. It is very informative. We should always take care of our health. Keep writing like this.

    Reply

Leave a Reply

Your email address will not be published. Required fields are marked *

Skip to toolbar